Do YOU Know How to Use Narcan?

Narcan can save someone from an overdose

Let’s call a spade a spade and say that the current opiate epidemic in this country is completely out of control. News media is filled daily with reports of huge numbers of overdoses, deaths and “bad batches” of heroin, leaving almost no community unaffected by this growing crisis. Almost every person right now knows or is somehow connected to someone who uses opiates. Whether it’s a friend of a friend, a brother, sister, aunt, uncle or cousin, most people out there know at least one addict.

After doing some research, I found out that heroin is being brought into the entire Northeastern U.S. from Afghanistan and is coming in around 90-95% pure and being sold that way, uncut, leading to all the overdoses. Not only that, but suppliers and dealers started mixing the already ridiculously strong heroin with Fentanyl, which is a high-powered, synthetic opiate that’s pretty much the strongest pharmaceutical pain killer there is.

Overdose is a huge problem accompanying the opiate crisis. Opiate overdose causes a person to “fall out” and go unconscious. Some of the symptoms of an opiate overdose are:

  • Person is awake but unable to talk
  • Bluish skin or lips
  • Clammy skin
  • Labored breathing
  • Slow or erratic heartbeat
  • Vomiting
  • Loss of consciousness

What would you do if you witnessed someone overdosing? Would you know how to save someone’s life who’s taken too much heroin or pills? Do YOU know how to use Narcan or even know what Narcan is?

Narcan is a trademarked brandname for the drug Naloxone, an antidote for an opiate overdose. Narcan works by reversing the effects of opiates, stopping the overdose. Narcan can be administered either through an IM (intra-muscular) injection or as a nasal spray and starts to take affect within 5 minutes. After a dose of Narcan the person’s breathing will normalize and it will be easier to wake them up (http://stopoverdoseil.org/narcan.html).

It’s important to administer Narcan as soon as possible after a person “falls out.” Once they stop breathing the brain will no longer receive oxygen and permanent damage can occur very quickly. Most people think that you have to be an EMT or some other type of medical professional to give Narcan and that’s completely not true. Research has shown that with basic training, nonmedical professionals, such as friends, family members or even concerned bystanders, can recognize when an overdose is occurring and give Narcan (http://stopoverdoseil.org/narcan.html).

Many family support groups and pharmacies now offer Narcan to anyone who asks for it. Heroin overdoses are happening so frequently now that it’s almost essential for your “everyday Joe” to carry it.

Imagine you’re in a grocery store shopping for food. As you turn the corner and go down the coffee and cereal aisle, you see a man fall over, knocking a bunch of boxes onto the floor. He’s not breathing and you see a small baggie fall out of his pocket. He’s turning blue and completely unresponsive. A young child next to him starts screaming for his daddy to wake up.

What do you do?

Hopefully you’re carrying Narcan and know how to use it. You would be able to rush to his aid, administer it and save his life. If not, the man dies right there in the grocery store. His family must now go through the terrible pain and heartache that comes with his death.

“Wasn’t there more that we could have done?”

“His baby now has to grow up without his dad.”

“He was going to go to rehab tomorrow…”

He was someone’s son, someone’s brother or father. Without anyone carrying Narcan when he overdosed, he now becomes another unfortunate statistic of a major drug problem.

Our society is in the middle of a huge crisis. More people are using heroin and other opiates now than ever before. Overdoses are happening every day and addicts are needlessly dying and losing their battles with addiction. It’s unfortunate that we live in a world where it’s necessary for it’s citizens to carry a drug overdose antidote, but it’s a sad truth. I think it’s vitally important that ALL of us get trained on how to administer Narcan to someone who’s overdosing and carry it at all times. You never know when someone YOU love might need it.

If you or someone you love needs help with
opiate addiction, call Narconon Suncoast today at 877-850-7355

AUTHOR

Jason Good

Jason has been working in the field of addiction and recovery for over 10 years. Having been an addict himself, he brings real-world experience to the table when helping addicts and their families, while also offering a first-person perspective to the current drug crisis. Jason is passionate about educating the public about what’s currently going on in our society, and thankfully, offers practical solutions. Jason is also the co-host of The Addiction Podcast—Point of No Return. You can follow Jason on Google+, Twitter, or connect with him on LinkedIn.

NARCONON SUNCOAST

DRUG EDUCATION AND REHABILITATION